Washington, 2011

Freezing Fog in Washington, December 8 to 9, 2011

December 8 to 9, 2011 · NWS PDT · 1 event in 1 county or zone

High pressure produced stagnant conditions which led to freezing fog and snow grains in the Tri-Cities area. A one vehicle accident on slippery Interstate 84 caused a fatality to the driver.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

High pressure produced stagnant conditions which led to freezing fog and snow grains in the Tri-Cities area. A one vehicle accident on slippery Interstate 84 caused a fatality to the driver. A good samaritan motorist stopped to help and was injured when another motorist lost control of their vehicle and collided with the first accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 8, 3:49 AM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 8, 3:49 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
349 AM PST THU DEC 8 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY...LITTLE CHANGE IS EXPECTED
DURING THE SHORT TERM FORECAST PERIOD...AT LEAST TODAY AND FRIDAY. A
PERSISTENT UPPER HIGH PRESSURE SYSTEM WILL REMAIN OFF THE PACIFIC
NORTHWEST COAST AND KEEP A NORTH TO NORTHWEST FLOW OVER THE FORECAST
AREA TODAY AND FRIDAY. THEN THE HIGH PRESSURE WILL WEAKEN AND BEGIN
TO SHIFT EASTWARD INTO THE PACIFIC NORTHWEST. AS THE RIDGE AXIS
MOVES IN OVERHEAD SUBSIDENCE (SINKING AIR) WILL INCREASE. THE
COMPRESSION OF THE SINKING AIR WILL CAUSE IT TO WARM AND THIS WILL
HELP TO STRENGTHEN TEMPERATURE INVERSIONS THAT ARE ALREADY IN PLACE
OVER THE FORECAST AREA AND REGION. THIS WILL RESULT IN A POSSIBLE
INCREASE IN COVERAGE OF LOW CLOUDS AND/OR FOG IN THE VALLEYS AND
LOWER COLUMBIA BASIN. THIS WILL ALSO KEEP POLLUTANTS TRAPPED IN
THESE VALLEYS AND THE LOWER COLUMBIA BASIN. AS SUCH AN AIR
STAGNATION ADVISORY WILL REMAIN IN EFFECT THROUGH SATURDAY AND
BEYOND. THE LOWER ATMOSPHERE IS QUITE DRY DUE TO A LACK OF RECENT
PRECIPITATION SO LOW STRATUS IS MORE LIKELY TO OCCUR RATHER THAN
DENSE FOG. THE EXCEPTION TO THIS MAY BE WHERE THE STRATUS MEETS THE
TERRAIN ON MOUNTAIN SLOPES SUCH AS THE EDGE OF THE BLUE MOUNTAINS
AND ALSO THE CASCADE EAST SLOPES. AT THIS TIME AM NOT EXPECTING A
WIDESPREAD STRATUS/FOG EVENT DUE TO THE LACK OF LOW LEVEL MOISTURE.
TEMPERATURES AT NIGHT WILL REMAIN QUITE COLD EACH NIGHT...BUT IN THE
DAY TIME THEY WILL CONTINUE TO REBOUND TO WELL ABOVE FREEZING IN
MOST AREAS...EXCEPT PERHAPS THE HIGHEST MOUNTAINS. HOWEVER...THE
OVERALL TREND EXPECTED IS A VERY SLOW COOLING TREND. 88

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...STILL SOME
UNCERTAINTY AS TO THE DETAILS OF A SYSTEM EXPECTED TO MOVE INTO THE
WEST COAST SUNDAY. THIS SYSTEM IS GENERALLY EXPECTED TO SPLIT WITH
THE BULK OF THE MOISTURE AND ENERGY TO HEAD INTO CALIFORNIA. BUT THE
POINT AT WHICH THE SPLIT BEGINS, OFFSHORE OR JUST INLAND, IS STILL
IN DEBATE AMONG THE VARIOUS SOLUTIONS. CURRENT FORECAST INDICATES
SOME LOW CHANCE POPS MAKING IT INTO THE INTERIOR NORTHWEST. FOR NOW
WILL LEAVE THIS FORECAST AS IS, THOUGH PRECIP MAY STAY ALONG AND
WEST OF THE CASCADES. ANOTHER SYSTEM LOOKS TO AFFECT THE WEST COAST
TUESDAY INTO WEDNESDAY OF NEXT WEEK. AT THIS TIME UNCERTAINTY AS TO
HOW THIS SYSTEM EVOLVES REMAINS HIGH, THOUGH THE MOST RECENT MODELS
ARE BEGINNING TO SHOW IT SPLITTING AS WELL. WILL ONLY MAKE MINOR
TWEAKS TO CURRENT FORECASTS FOR LATE IN THIS PERIOD. 90

&&

.AVIATION...12Z TAFS...STRONG LOW LEVEL INVERSIONS SHOULD REMAIN
OVER THE COLUMBIA BASIN TODAY. IFR AND BELOW CONDITIONS HAVE
DEVELOPED AROUND KPSC ALREADY AND SHOULD MOVE INTO KDLS OVER THE
NEXT COUPLE OF HOURS. THESE CONDITIONS SHOULD PERSIST AT KPSC AND
KDLS UNTIL AROUND 08/18 OR 19 UTC. KYKM, KALW AND KPDT LOOK TO BE
NEAR THE TOP OF THE INVERSION SO SOME LIGHT FOG OR HAZE, WITH
POSSIBLY SOME STRATOFRACTUS CLOUDS, SHOULD PERSIST THROUGH MUCH OF
THE PERIOD. SATELLITE INDICATES THAT AN AREA OF UPSLOPE INDUCED
STRATUS OR STRATOCUMULUS HAS DEVELOPED NORTHEAST OF KRDM. THIS CLOUD
COVER IS WORKING TOWARDS KRDM, AND EXPECT SOME IFR OR LOW MVFR
CONDITIONS AT KRDM THIS MORNING. THIS AREA MAY ALSO AFFECT KBDN, BUT
WILL HOLD OFF ON MENTIONING IFR CIGS/VIS THERE PENDING FURTHER
DEVELOPMENT. WINDS WILL BE LESS THAN 10 KTS THROUGH THE PERIOD. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  17  38  16 /   0   0   0   0
ALW  40  22  40  21 /   0   0   0   0
PSC  38  15  37  14 /   0   0   0   0
YKM  38  18  38  17 /   0   0   0   0
HRI  38  16  36  15 /   0   0   0   0
ELN  39  19  39  18 /   0   0   0   0
RDM  48  19  48  18 /   0   0   0   0
LGD  36  20  37  19 /   0   0   0   0
GCD  40  23  43  22 /   0   0   0   0
DLS  44  25  43  24 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY
     ORZ041-042-044-050-505-507-508.

WA...AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY
     WAZ024-026>029-521.

&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/90/90
Hazardous weather outlook, Dec 8, 5:45 AM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PST THU DEC 8 2011

UPDATED TO ADD FREEZING FOG ADVISORY

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
545 AM PST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

STAGNANT CONDITIONS WILL PERSIST AGAIN TODAY AND TONIGHT WITH
TRAPPED POLLUTANTS IN THE LOWER COLUMBIA BASIN AND SURROUNDING
VALLEYS...THE BLUE MOUNTAIN FOOTHILLS...WALLOWA COUNTY AND THE JOHN
DAY BASIN. AN AIR STAGNATION ADVISORY REMAINS IN EFFECT FOR THESE
AREAS TODAY AND TONIGHT FOR THIS REASON WITH VERY POOR MIXING. IN
ADDITION THERE WILL BE AREAS OF LOW CLOUDS AND FOG...ESPECIALLY NEAR
THE LARGER RIVERS SUCH AS THE COLUMBIA...YAKIMA AND SNAKE RIVERS.
ELSEWHERE FAIR WEATHER WITH MILD DAY TIME TEMPERATURES AND COLD
NIGHT TIME TEMPERATURES WILL PERSIST.

THERE IS ALSO A FREEZING FOG ADVISORY IN EFFECT FOR THE LOWER
COLUMBIA BASIN THIS MORNING UNTIL 10 AM. PLEASE REFER TO NWS HAZARD
PRODUCT PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE AIR STAGNATION ADVISORY WILL REMAIN IN EFFECT THROUGH AT LEAST
SUNDAY MORNING WITH POOR MIXING AND AREAS OF LOW CLOUDS AND FOG IN
THE SAME AREAS MENTIONED ABOVE. ELSEWHERE FAIR WEATHER ON FRIDAY
WILL GIVE WAY TO A WEATHER DISTURBANCE THIS WEEKEND FOLLOWED BY
ADDITIONAL WEATHER SYSTEMS NEXT WEEK IN A MORE PROGRESSIVE WEATHER
PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Lower Columbia Basin

When
December 8, 6:00 AM PST to December 9, 9:00 AM PST
Where
Lower Columbia Basin forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Freezing Fog, Lower Columbia Basin2011-12-0860MaleVehicle/Towed TrailerIndirect

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351088.